This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.
My doctor recently put me on Paxil for my anxiety and Panic Attacks. I am 21 years old and have never been the type to take perscription drugs or otc drugs for that matter, so I'm not big on side effects and all that. I have been taking paxil for 4 days now and on day two I realized that I was yawning so much that my jaw was starting to hurt (yawn) I cant stop. Im really really tired and the yawning is getting quite annoying. Is this normal and when does It usually stop? Im also obese weighing in at 257.4 lbs with only a 5'2" height. I heard alot about paxil making you gain weight. I dont want that. Im trying to become healthy. Is there any other medicine availiable that doesnt involve weight gain. Or how do I help not gain weight while on paxil?
Sabrina, yes paxil,like all the other ssri's can cause weight gain. The medication that doesn't is wellbutrin, or if anxiety is the main symptom, klonopin. You should adjust to tiredness within a week, if not, then maybe the dose is too high for you. Re obesity, you have to learn how to stop stress eating, which is probably more difficult for you because of your anxiety. the best way to do that is to take the course at www.shrinkyourself.com, or consult a therapist.
General side effects are mostly present during the first 1-4 weeks while the body adapts to the drug. I am unable to find any evidence of weight gain anywhere in published information about Paxil. Just eating right and exercising should keep you fit.
Not all SSRI (like Paxil) cause weight gain for all patients. But one study suggested that there might be differences in weight gain due to the different types of SSRI. Paroxetine (Paxil) may be more likely cause a significant weight gain than other drugs of this type (like fluoxetine or sertraline). Studies about citalopram found no significant weight changes for most patients (but a minority of about 5% of the patients had a weight gain of more than 5 kg).
Now let us look at some other antidepressants:
Buproprion (Zyban) reports weight loss in the course of therapy (caused by antihistaminic effects). However, the therapeutic effect may be less than other antidepressant. Buproprion is not available in all countries.
Venlafaxine (Efexor) (inhibitor of serotonine and noradrenaline uptake); no relevant weight gain (but limited data available)
Nefazodone (Nefadar) no significant increase of weight
Mirtazapine (Rmeron) More likely than placebo to cause weight gain, less than tricyclic medication.
Tricyclic antidepressants Known for weight gain in short term and long term medication
So what are your options:
* Get appropriate education about the effects of the drugs on your weight
* Make a food diary to rule out other causes of weight gain
* Increase exercise
* Talk with your doctor about different treatment options
* switching to another SSRI
* switching to another antidepressant class
* combine your medication with Buproprion (causes appetite loss). For a small number of patients (with ADHD), the additional therapy with psychostimulants (methylphenidate) has a similar effect.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.